Vaping and E-Cigarette Use in Children and Adolescents

Implications on Perioperative Care From the American Society of Anesthesiologists Committee on Pediatric Anesthesia, Society for Pediatric Anesthesia, and American Academy of Pediatrics Section on Anesthesiology and Pain Medicine

Deborah A. Rusy, MD, MBA, FASA; Anita Honkanen, MD; Mary F. Landrigan-Ossar, MD, PhD, FASA, FAAP; Debnath Chatterjee, MD, FAAP, FASA; Lawrence I. Schwartz, MD; Kirk Lalwani, MBBS, FRCA, MCR; Jennifer R. Dollar, MD; Randall Clark, MD, FASA; Christina D. Diaz, MD, FASA, FAAP; Nina Deutsch, MD; David O. Warner, MD; Sulpicio G. Soriano, MD

Disclosures

Anesth Analg. 2021;133(3):562-568. 

In This Article

Risk Factors and Suspected Causes of EVALI

Risk factors for EVALI are still undetermined. In a recent report on EVALI in Illinois and Wisconsin, the median age of patients was 21 years (range, 15–53), with 26% <18 years. The majority of patients had no underlying chronic lung disease, with the exception of asthma in 22%.[14] Similarly, in a case series from Utah, nearly a quarter of patients who presented with EVALI had a history of asthma, bringing into question whether this is an association or whether those with asthma are predisposed to this form of lung injury.[18]

The more frequent use of vaping products is associated with EVALI as well, with 87% of patients reporting e-cigarette use 90 days prior in 1 study.[28] In a survey conducted by the Illinois Department of Health, EVALI patients reported a higher incidence of frequent use (more than 5 times per day) compared to those who vaped and were not affected by EVALI.[29]

Pathologically, EVALI can present in many forms though the exact causative agents remain unknown. Identification of these agents is complicated by the fact that numerous compounds are often present in vaping mixtures, many of which are bought from the black market. In a recent evaluation of EVALI patients, most of the used products were obtained illicitly or informally (from friends and family members).[30] Many patients are also not forthcoming with known information due to concerns that some of these agents are illegal in many states, further confusing the picture.

Tetrahydrocannabinol (THC)-containing products have most commonly been associated with EVALI nationwide, with 89% of affected patients having an exposure to THC in 1 cohort.[28] Vitamin E acetate is also contained in THC-containing e-cigarette products. Its presence in the BAL samples of 94% of affected patients and complete lack of presence in control patients are highly suggestive of its association with interstitial lung injuries.[31] However, nicotine alone has been associated with acute interstitial lung disease, including acute eosinophilic pneumonia, respiratory bronchiolitis-associated interstitial lung disease, and hypersensitivity pneumonitis.[28,32]

Propylene glycol, another agent commonly found in vaping products, activates irritant receptors, which have been shown to promote asthmatic inflammation and airway hyperreactivity. An in vitro study found that varying concentrations of some flavors, most notably vanillin and cinnamaldehyde, correlate with cytotoxicity and ciliary dysfunction.[33] Interactions of these flavors with propylene glycol may form acetal compounds that have respiratory effects.[34] Diacetyl, a compound previously used in the flavoring of popcorn, is also found in many e-cigarette flavors. It is known to cause bronchiolitis obliterans when inhaled, and this clinical presentation has been seen in some cases of EVALI.[35] Other potentially toxic compounds linked to vaping and potentially EVALI include benzene, toluene, and trace metals.[36] Ultimately, the cause of EVALI may be multifactorial. As vaping involves heating an e-liquid with the aforementioned solvents, there may be a production of new toxins that cause further inhalational burn injury.[18,28]

Fortunately, the number of EVALI cases has been rapidly declined because of its peak in the United States in September 2019.[37] Contributing factors to this decline may include increased public awareness of the risk associated with THC-containing e-cigarette or vaping product use as a result of the rapid public health response, removal of vitamin E acetate from some products, and law enforcement actions related to the illicit products. Nonetheless, EVALI serves as a cautionary tale of the potential dangers of inhaling vapors and that both the short- and long-term effects of these vapors remain largely unknown.

processing....